Drug interactions are a major concern if you are taking a new medication, such as an antibiotic. Drug interactions are the result of different medications affecting the absorption or metabolism of each other that may reduce efficacy or intensify side effects. Although antibiotics can interact with many different medications, including some over-the-counter and herbal compounds, there are very few, if any, interactions with vitamins.
Video of the Day
Tell your doctor about the vitamins you are taking. Although antibiotics do not interact with most vitamins, your doctor should know about every compound you take on a regular basis. Many people leave out vitamins and supplements when their doctors ask about what medications they take, but this information is important for your doctor to know.
Refrain from increasing your vitamin dosage. When you are sick, you might want to take more vitamins under the thinking that more vitamins are better. This is not the case. In fact, some vitamins, such as vitamins A, C, D, B6 and niacin are toxic when taken in high doses, the Merck Manual explains.
Avoid supplementation of biotin and vitamin C. According to the Merck Manual, biotin supplements can interact with some antibiotics. There is also evidence that vitamin C can increase the blood concentration of some antibiotics, such as tetracycline, doxycycline and minocycline, the University of Maryland Medical Center reports. If you are taking a multivitamin, the levels of biotin and vitamin C are unlikely to significantly cause any problems with antibiotics, but don't take any additional vitamin C or biotin supplements.
Take vitamin K supplements if you are taking aminoglycosides. As the University of Michigan Health System explains, these antibiotics, which include gentamicin, neomycin and streptomycin, can deplete the liver of vitamin K. Because vitamin K is needed for your blood to clot properly, you may want to take vitamin K supplements to help keep your blood from getting thinned.